Originally Posted by esther1971
I'm not new to the meds, ive been diagnosed 6yrs... but after summer on 2 grains (equivalent 200mcg levothyroxine) i was told to stop and then when i started again i couldnt handle it well.
they changed me to levothyroxine (thyroxine) 150mg end of january, but i got worse, then they upped/lowered me, then changed me to t3 only - but told m e to stop meds for 10days to leet the exess be used as i was clearly now over medicated and had been all along.
when i started the t3 i couldnt get past 5mg (25mcg t4 / quarter grain equivalent) so tried others, and now find i cant raise ANY meds past that point, but my tsh is over100, and t4 / t3 way too low...
horrid... but im hoping somebody out there recognises something or has some ideas/leads...?
I've not been able to thyroid meds either...not without being in misery; and, yes, I certainly DO have some ideas.
I'm going to say something now that will no doubt be very unpopular to many who read it, but, nonetheless, it needs to be said...trouble is, although people may 'think' it, everyone, it seems, is afraid to actually say it. They won't say it because they still think of doctors as dem-Gods. Well, newsflash - theyre not!!
The same thing has been happening to me, endless cycles of thyroid meds, trying to get balanced. Each time there was a raise or reduction in the slightest, I would become worse....an unbelievably bad roller-coaster ride for the past 5-6 years.
I finally began to suspect, then realized some time ago, without question, that all the misery I was having was a direct result of the thyroid medication - it didn't matter whether or not I was on T4 meds, i.e., Synthroid, Armour, Cytomel, or combined variations thereof; the doctors, GP, endo, NP, tried them all.
I tried stopping the meds, several times. Initially, I would begin to feel a little better (first 2-3 days) which would strengthen my resolve to stay away from the 'snake oil; but very soon (usually within a week) I would begin to feel miserable again, chicken out, and, through all the brain fog, forget about my resolve.
This last time was different. I was determined to 'do or die;' I reasoned that since I had been suspended in a sort of living death for so long, that I may as WELL be dead. I further reasoned that if I was going to die, it would be by MY hand, and not by the hand of a stranger, aka 'the doctor.'
This time I really bit the bullet. I stopped the meds cold turkey - but not the adrenal support, which you can be sure you need if you've been on thyroid meds for any length of time. (Thyroid meds pummel and fatigue the adrenals.) So at the same time that I stopped the thyroid meds, I raised my hydrocortisone from 20mg to 30mg. I felt this was important because I knew I was embarking on what would prove to be an AWFUL lot of stress.
Within a week of stopping, sure enough just like before, major misery set in. I began curling up on the sofa night and day, only moving out to the kitchen periodically to get food, and feeling every bit a zombie.
In the past, as I've said, I would have given up after a week. The fear, alone - which is rife on the internet in case you hadn't noticed - of what would happen if one stopped taking thyroid meds, had always been enough to make me stumble to the cupboard and ferret out those little pills again. (I really didn't want to wind up in the hospital, where even MORE strangers would wreak havoc on my body.)
The second week was even more rough, but I was utterly determined. I even asked my husband to please ignore everything I was going through, and to keep reminding me of my resolve, which, bless his heart, he did. The symptoms have to be every bit as bad as I imagine people have who are going through crack-cocaine or heroin withdrawal.
On the fifteenth day I was in such bad shape that I could only walk stiff-legged, and I kept veering off to one side; I perspired heavily...and I mean EXTREMELY so, especially later in the day; My eyes were blurry; The weakness I felt was indescribable, esp in my legs. My temps went from VERY low to SKY high, as did my blood pressure...my vital signs were simply all OVER the place. I was extremely dismayed with these vital signs, since I felt the 30 mg hydrocortisone should have at LEAST stabilized my temps....shows you can't believe everything you read.
Anyhow, it was as though all my body systems were trying to find a place 'to light!' I see in retrospect that it was my body's attempt to get to some semblance of homeostasis after being beaten up with thyroid hormones for so many years.
But unbelievably, on the 16th day the cloud lifted. From the 15th to the 16th day was like black to white, winter to summer, death to life...you just can't imagine the change. I woke up clear-headed, I could see a little better, my legs were a little stronger, my mood was better........the change was amazing. Never in a million years did I think it would happen this soon. (When I first stopped the medicine, my husband said, "Just remember, it took you a lot of years to get in the shape you're in, so it will probably take a long time for your thyroid to stuggle back from the onslaught.")
I guess our thyroid glands are heartier than we ever thought - they can, and DO, make a comeback.
Within 3 weeks, my body arrived at a set point that it was comfortable with, as was I.
It was interesting to observe both temperatures and blood pressure get closer and closer to normal, then stabilizing at very good levels.
I feel better than I have felt in YEARS. I feel normal! And I will never, EVER go back on those meds and start that suffering over again.
This is what I TRULY call, "Stop The Thyroid Madness."
Here is my contention: Probably close to 90% of those of us who were diagnosed with hypothyroidism did NOT have it. (Forget the idiocy of the TSH.) What we did have, in all probability, was hypoadrenalism, adrenal insufficiency, adrenal fatigue - call it what you will - and we should have been getting help for the adrenals, not the thyroid. The thyroid should have been left alone. They 'tried' to fix something that wasn't broken, and in the process they broke it. But we're not a bunch of humpty dumpties, and the pieces can be put back together.
Clearly, if my thyroid can come back online after all this time, others can as well.
I was sick of getting lab tests and never seeing any correlation between lab numbers and the way I felt, so another resolution I made when I decided to quit the meds was to forget about lab tests. They clearly mean nothing.
P.S. To support my thyroid after I finally quit the meds I added the following supplements to my multi and vitamin C:
Taurine - 1000mg...AM empty stomach
L-tyroisine -1000mg...AM empty stomach
Hydrocortisone (generic)...30 mg. (10-10-10, 4 hrs. apart; HC can easily be purchased online without prescription.)
Rhodiola-100mg...empty stomach about 30 minutes before lunch.
>>Eat 3 balanced meals, 5-6 hrs. apart. No matter what you've read, or been told, regarding eating small meals throughout the day - this is NOT conducive to good digestive health, and it does next to nothing to help compromised adrenals.